Colorado, 2010

Debris Flow in Colorado, September 29, 2010

September 29, 2010 · NWS GJT · 1 event in 1 county or zone

Wetting rains earlier in the month likely resulted in a fragile situation for the hillside above I-70 in De Beque Canyon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Wetting rains earlier in the month likely resulted in a fragile situation for the hillside above I-70 in De Beque Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 2:15 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 29, 2:15 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 AM MDT WED SEP 29 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
ONE LAST DAY OF NEAR RECORD HIGHS AS HIGH PRESSURE SLOWLY MOVES EAST
ALLOWING WINDFLOW TO BECOME MORE EASTERLY.  THIS WILL LOWER TEMPS
BY A FEW DEGREES OR SO LOWERING CHANCES TO TIE OR BREAK ANY HIGH
TEMP RECORDS FROM THURSDAY ONWARD.  WIND SHIFT MAY ALSO ALLOW SOME
CLOUDS TO FORM OVER SRN MTNS BUT ANY THAT DO FORM WILL BE VERY
SPARSE AND QUICKLY DIE DOWN AFTER SUNSET.  ASIDE FROM THAT...NO
CHANGE TO CURRENT FORECAST.

.LONG-TERM...FRIDAY THROUGH WEDNESDAY...

STRONG HIGH PRESSURE REMAINS IN-PLACE OVER THE REGION TROUGH THE
WEEKEND. THEN AS PACIFIC ENERGY MOVES OVER THE WESTERN CONUS THE
RIDGE BEGINS TO BREAK DOWN EARLY IN THE NEXT WORK WEEK.

MODELS CONSISTENCY CONTINUES THROUGH SUNDAY...THEN BOTH THE GFS AND
EC SHOW A CHANGE IN PATTERN BUT WITH DIFFERING SOLUTIONS.

MOISTURE WORKS INTO THE FORECAST AREA FROM THE SOUTH ON FRIDAY.
MOISTURE IS LIMITED AT 0.6 INCHES AT BEST ALONG THE SOUTHERN
BORDER. SO LOW-END CHANCE STILL LOOKS GOOD FOR THE SOUTHERN
MTNS...BUT HAVE PULLED THE ISOLATED POPS OVER THE CENTRAL MTNS. THIS
MARGINAL MOISTURE LINGERS IN THE SOUTH THROUGH THE WEEKEND.

MONDAY...BOTH THE GFS AND EC LIFT THE BAJA LOW PRESSURE SYSTEM
THROUGH THE REGION...BUT THE GFS WEAKENS IT MUCH MORE THAN THE EC.
BOTH SOLUTIONS WILL PRODUCE AT LEAST SCATTERED SHOWERS AND STORMS
OVER THE REGION.

TUESDAY-THURSDAY: MODEL AGREEMENT DIVERGE WITH ENSEMBLE SOLUTION
ALSO SCRAMBLING. BOTH THE EC AND GFS AMPLIFY A RIDGE OVER CALIFORNIA
WITH A TROUGH PASSING TO OUR NORTH. THE DIFFERENCE IS THE GFS HAS A
STRONGER CALIFORNIA RIDGE DOMINATING OUR WEATHER WHILE THE EC HAS A
STRONGER TROUGH EXTENDING INTO THIS FORECAST AREA. THE GFS SOLUTION
WOULD BE DRY AND MILD WITH THE EC SHOWERY AND NOT AS WARM.

&&

.AVIATION...
VFR CONDITIONS UNTIL FURTHER NOTICE WITH STRONG HIGH PRESSURE
LOCKED OVER THE INTERMOUNTAIN WEST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....TGR
LONG TERM......JOE+EH
AVIATION.......TGJT
Hazardous weather outlook, Sep 29, 5:00 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED SEP 29 2010

COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED SEP 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL SLOWLY SNEAK UNDER THE HIGH PRESSURE ON FRIDAY...AND
WITH DIURNAL HEATING...ALLOW ISOLATED AFTERNOON THUNDERSTORMS TO
FORM OVER THE SOUTHERN MOUNTAINS.  THIS TREND WILL CONTINUE THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Grand Valley

When
September 29, 5:30 AM MST to 6:30 AM MST
Where
Grand Valley forecast zone
Property damage
$30,000
Reported by
NWS Employee
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A landslide of boulders up to the size of refrigerators fell down onto the eastbound lanes of Interstate 70 near mile marker 46, resulting in accidents for 2 semi tractor trailers, a pickup truck, and a passenger automobile. The boulders and damaged vehicles kept the eastbound lanes of I-70 closed for several hours until the lanes were cleared. Boulders continued to roll down the hillside at least an hour after the intitial boulders came crashing down.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254518.